Connecticut, 2015Damaging Winds in Connecticut, July 20, 2015
July 20, 2015 · NWS OKX · 5 events in 1 county or zone
A passing cold front triggered an isolated severe storm in New London County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A passing cold front triggered an isolated severe storm in New London County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 20, 12:54 PM EST, 1 hour 10 minutes earlier.
Area forecast discussion, Jul 20, 12:54 PM EST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
154 PM EDT MON JUL 20 2015
.SYNOPSIS...
A SURFACE TROUGH WILL SET UP OVER THE AREA TODAY. A COLD FRONT
WILL APPROACH ON TUESDAY...AND MOVE THROUGH TUESDAY EVENING. HIGH
PRESSURE WILL THEN BUILD IN FROM WEDNESDAY THROUGH FRIDAY...MOVING
OFF THE COAST SATURDAY. A WEAK COLD FRONT APPROACHES SATURDAY
NIGHT AND SUNDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
TEMPERATURES CONTINUE TO WARM INTO THE LOWER AND MIDDLE 90S. THE
WARMEST LOCATIONS ACROSS THE CWA AT NOON ARE ACROSS LONG ISLAND.
THE ISLIP MACARTHUR AIRPORT HAS REACHED 92 DEGREES AS OF
NOON...WHICH IS THE FIRST TIME SINCE JULY 20TH 2013 THAT THE
TEMPS HAS REACHED 90 OR HIGHER AT THIS LOCATION. TEMPS ARE IN THE
UPPER 80S AND LOWER 90S ELSEWHERE. HEAT INDICES ARE HIGHEST ACROSS
LONG ISLAND AND COASTAL CONNECTICUT...IN THE MIDDLE AND UPPER 90S.
DEW POINTS ARE IN THE MIDDLE 60S ACROSS THE NYC AND NJ METRO SO
HEAT INDICES ARE IN THE LOWER TO MIDDLE 90S.
HAVE ADJUSTED HOURLY TEMPS TO BETTER REFLECT THE LATEST
OBSERVATIONAL TRENDS. THIS CONTINUES TO GIVE HIGHS IN THE LOWER TO
MIDDLE 90S. MAX HEAT INDICES WILL BE IN THE UPPER 90S FOR THE NYC
METRO AND NEAR 100 ACROSS NE NJ.
SURFACE TROUGH IS BEGINNING TO REDEVELOP ACROSS THE NYC METRO. SEA
BREEZES HAVE ALSO DEVELOPS ACROSS THE SOUTH SHORE OF LONG ISLAND
AND COASTAL CT. THESE SEA BREEZES WILL SLOWLY MOVE INLAND THROUGH
THE AFTERNOON. THE LATEST RAP AND HRRR MODELS CONTINUE TO BRING
THIS BOUNDARY THROUGH THE NYC METRO LATE THIS AFTERNOON. IT IS
POSSIBLE THIS IS OVERDONE. HOWEVER...IF IT DOES MOVE THROUGH...DEW
POINTS COULD BOUNCE BACK UP INTO THE LOWER 70S.
SO FAR...NO CONVECTION HAS DEVELOPED ON THE SEA BREEZE
CONVERGENCE. STILL FEEL THAT THIS CONVERGENCE IS THE ONLY FOCUS
FOR ANY CONVECTIVE DEVELOPMENT. INSTABILITY IS VERY HIGH...2000 TO
3000 J/KG TODAY. ANY STRONGER CELL COULD PRODUCE STRONG WIND GUSTS
WITH INVERTED V SOUNDINGS INDICATED BY BUFKIT.
&&
.SHORT TERM /TUESDAY/...
A COLD FRONT CURRENTLY OVER THE NRN PLAINS WILL APPROACH...BUT THE
FEATURE APPEARS TO HAVE SLOWED SOMEWHAT FROM PREVIOUS PROGS. THIS
COULD RESULT IN A COMPLETELY DRY DAY ACROSS THE CWA. HAVE TRIMMED
BACK POPS TO SCHC AS A RESULT...KEEPING IN MIND THAT THERE MAY BE
SOME RESIDUAL BOUNDARIES IN THE AREA. HOT TEMPS BUT THE HX ATTM
BLW 95 IN THE CITY. THE ADVY WAS THEREFORE NOT EXTENDED. TEMPS DO
HAVE A TENDENCY TO RISE HIGHER THAN MODEL GUIDANCE AHEAD OF A
COLD FRONT...SO THIS WILL NEED TO BE WATCHED.
&&
.LONG TERM /TUESDAY NIGHT THROUGH MONDAY/...
BROAD UPPER TROUGH AND ASSOCIATED CLOSED LOW ACROSS EASTERN CANADA
MOVES SLOWLY EAST TUESDAY INTO TUESDAY NIGHT. A WEAK SHORTWAVE
ROTATES THROUGH THE TROUGH AND EAST OF THE REGION BY LATER TUESDAY
NIGHT. THE SHORTWAVE WILL BE ACCOMPANIED BY A WEAK COLD FRONT.
SCATTERED CONVECTION WILL BE POSSIBLE WITH THE FRONT. TIMING OF THE
COLD FRONT IS CONSISTENT AMONG THE GUIDANCE. HOWEVER...GUIDANCE
BRINGS THE FRONT THROUGH MAINLY DRY TUESDAY EVENING. WILL HAVE JUST
SLIGHT CHANCE POPS AT THIS TIME.
HIGH PRESSURE BUILDS IN SLOWLY FROM THE WEST TUESDAY NIGHT INTO
SATURDAY WITH A HIGHLY AMPLIFIES UPPER FLOW AS A RIDGE BUILDS INTO
THE CENTRAL UNITED STATES AND CANADA WITH A PACIFIC NORTHWEST
TROUGH AND THE EASTERN CANADIAN TROUGH.
THE UPPER RIDGE WEAKENS BY THE WEEKEND WITH THE UPPER TROUGH
SHIFTING OFF THE CANADIAN MARITIME AND NORTHEAST COAST. THIS ALLOWS
A NORTHERN STREAM SHORTWAVE TO MOVE NORTH OF THE REGION SATURDAY
NIGHT INTO SUNDAY. A WEAKENING COLD FRONT MOVES SLOWLY INTO THE AREA
FOR SUNDAY. NEXT CHANCE OF PRECIPITATION WILL BE SUNDAY NIGHT INTO
NEXT MONDAY AND WILL HAVE LOW CHANCE POPS AT THIS TIME.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
A TROUGH OF LOW PRESSURE WILL REMAIN NEARLY STATIONARY ACROSS THE
AREA THROUGH EARLY TONIGHT. A COLD FRONT WILL APPROACH ON TUESDAY
PASSING EAST OF THE AREA TUESDAY NIGHT.
PREVAILING WEATHER WILL BE VFR. TEMPO MVFR IN CIGS AND VSBY POSSIBLE
IN AFTN AND EVE ISOLATED TO SCT TSTMS EACH DAY. CONFIDENCE IS TOO
LOW TO INCLUDE IN TAFS.
WINDS...THE SEA BREEZE FRONT BETWEEN KJFK AND KLGA EXTENDING EAST
ACROSS CENTRAL LONG ISLAND WILL STRUGGLE NORTH AND WEST. SW WINDS
ARND 10 KT ARE FCST ARND 19Z KLGA. HOWEVER...WINDS WILL REMAIN
MAINLY W ACROSS METRO NJ AND THE LOWER HUDSON VALLEY LESS THAN 10
KT.
WINDS WILL BECOME LIGHT AND VARIABLE AFT SUNSET.
SW WINDS ARE FCST TO DEVELOP BETWEEN 15Z AND 18Z ARND 10 KT ON
TUE.
NY METRO ENHANCED AVIATION WEATHER SUPPORT...
DETAILED INFORMATION...INCLUDING HOURLY TAF WIND COMPONENT FCSTS
CAN BE FOUND AT:
HTTP:/WWW.ERH.NOAA.GOV/ZNY/N90 (LOWER CASE)
KJFK FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR ISOLATED TSTMS 18Z-
00Z.
KLGA FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR LATER DEVELOPMENT
OF SEABREEZE. ISOLATED TSTM POSSIBLE 18Z-00Z.
KEWR FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR ISOLATED TSTM 18Z-
00Z.
THE AFTERNOON KEWR HAZE POTENTIAL FORECAST IS GREEN...WHICH
IMPLIES SLANT RANGE VISIBILITY 7SM OR GREATER OUTSIDE OF CLOUD.
KTEB FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR ISOLATED TSTM 18Z-
00Z.
KHPN FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR ISOLATED TSTM 18Z-
00Z.
KISP FCSTER COMMENTS: AMENDMENTS POSSIBLE FOR ISOLATED TSTM 18Z-
00Z.
.OUTLOOK FOR 00Z TUESDAY AFTN THROUGH SATURDAY...
.TUE AFTN AND EVE...POSSIBLE MVFR IN ISOLATED-SCT TSTMS.
.WED-SAT...VFR.
&&
.MARINE...
NO CHANGES AT THIS TIME.
DUE TO A WEAK PRES GRAD OVER THE WATERS...WINDS AND SEAS BLW SCA
LVLS THRU TUE. A COLD FRONT MOVES ACROSS THE FORECAST WATERS
TUESDAY EVENING. HIGH PRESSURE BUILDS SLOWLY EAST TUESDAY NIGHT
THROUGH THURSDAY AND MOVES OVER THE WATERS FRIDAY. WIND AND SEAS
REMAIN BELOW SMALL CRAFT LEVELS TUESDAY NIGHT THROUGH FRIDAY.
&&
.HYDROLOGY...
ANY TSTMS THAT DEVELOP TODAY WILL BE SLOW MOVING. AS A
RESULT...THERE IS AN ISOLD FLASH FLOOD THREAT. NO SIGNIFICANT
PRECIPITATION EXPECTED TUESDAY AND TUESDAY EVENING. DRY FROM
TUESDAY NIGHT THROUGH FRIDAY.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...HEAT ADVISORY UNTIL 6 PM EDT THIS EVENING FOR NYZ072>075-176-
178.
NJ...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR NJZ004-006-
103>108.
MARINE...NONE.
&&
SYNOPSIS...JMC/MET
NEAR TERM...DS
SHORT TERM...JMC
LONG TERM...MET
AVIATION...GC
MARINE...JMC/MET
HYDROLOGY...JMC/METHazardous weather outlook, Jul 20, 2:32 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
332 AM EDT MON JUL 20 2015
CTZ005>012-NJZ002-NYZ067>071-078>081-177-179-210800-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-ORANGE-PUTNAM-
ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-NORTHERN NASSAU-SOUTHERN NASSAU-
332 AM EDT MON JUL 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NJZ004-006-103>108-210800-
EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX-
EASTERN ESSEX-WESTERN UNION-EASTERN UNION-
332 AM EDT MON JUL 20 2015
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NEW JERSEY.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
NYZ072>075-176-178-210800-
NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-
NORTHERN QUEENS-SOUTHERN QUEENS-
332 AM EDT MON JUL 20 2015
...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HEAT ADVISORY.
OTHERWISE...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS
LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
ANZ330-335-338-340-345-350-353-355-210800-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
332 AM EDT MON JUL 20 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
&&
THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.
PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.
JMC
In the hours before
Special weather statement, Jul 20, 1:54 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
254 PM EDT MON JUL 20 2015
CTZ008-201945-
NORTHERN NEW LONDON-
254 PM EDT MON JUL 20 2015
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN NEW LONDON COUNTY...
AT 252 PM EDT...A STRONG THUNDERSTORM WAS OVER LEBANON...OR NEAR
WINDHAM...MOVING EAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
NORWICH...COLCHESTER...GRISWOLD...HOPKINTON...LEBANON...PRESTON...
LISBON...SPRAGUE...BOZRAH...VOLUNTOWN...NORTH STONINGTON...JEWETT
CITY AND FRANKLIN.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4145 7179 4157 7234 4164 7232 4167 7227
4169 7227 4170 7225 4171 7224 4166 7216
4166 7212 4163 7196 4164 7186 4164 7179
TIME...MOT...LOC 1852Z 280DEG 15KT 4165 7223
DSThunderstorm Wind, New London
- When
- July 20, 2:04 PM EST
- Where
- New London County, 1.84 mi NNW of North Franklin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Amateur Radio
- Coordinates
- 41.653, -72.188
Multiple trees and wires were reported down on Babcock Hill Road.
Thunderstorm Wind, New London
- When
- July 20, 2:21 PM EST
- Where
- New London County, 1.55 mi NW of Baltic
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 41.634, -72.103
Tress and wires were reported down on Pinecrest Lane.
Thunderstorm Wind, New London
- When
- July 20, 2:22 PM EST
- Where
- New London County, 1.92 mi ENE of Versailles
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 41.612, -72.016
A tree was reported down at the intersection of Routes 169 and Lisbon Heights.
Thunderstorm Wind, New London
- When
- July 20, 2:28 PM EST
- Where
- New London County, 0.26 mi NNW of Jewett City
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 41.603, -71.983
Trees and wires were reported down at 5 Lincoln Square in Jewett City.
Thunderstorm Wind, New London
- When
- July 20, 2:30 PM EST
- Where
- New London County, 1.51 mi E of Hopeville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Broadcast Media
- Coordinates
- 41.623, -71.921
Trees and wires were reported down at the intersection of Tyler Terrace and | and Roode Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Damaging Wind in Texas, July 20, 2015$300,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in New Mexico, July 20, 2015$270,000 · 61 kt wind · 3 events
- Damaging Winds in Kentucky, July 20, 2015$67,000 · 70 kt wind · 3 events
- Flash Flooding in Indiana, July 20 to 21, 2015$45,000 · 3 events
- Hail and Damaging Winds in Oklahoma, July 20, 2015$25,000 · 1.75 in hail · 6 events
- Lightning Strikes in Georgia, July 20, 2015$25,000 · 2 events
- Damaging Wind in Georgia, July 20, 2015$24,000 · 50 kt wind · 1 event
- Rip Current in Oregon, July 20, 20151 injured · 1 event
- Damaging Winds in Kentucky, July 20, 2015$1,000 · 52 kt wind · 6 events
- Damaging Winds in North Carolina, July 20, 201550 kt wind · 5 events
- Tornado and Debris Flow in California, July 20 to 21, 2015EF0 · 5 events
- Flash Flood and Damaging Winds in Oklahoma, July 20, 2015$5,000 · 65 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597155, 597173, 597166, 597169, 597174.